Indiana, 2008

Damaging Winds and Lightning Strike in Indiana, August 5, 2008

August 5, 2008 · NWS PAH · 3 events in 3 counties and zones

A complex of thunderstorms moved east-southeast from the St. Louis area, passing across the Lower Wabash Valley and southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms moved east-southeast from the St. Louis area, passing across the Lower Wabash Valley and southwest Indiana. Locally strong winds occurred along the leading edge of the storms. The storms occurred in response to a cold front that moved southeast into a very unstable air mass. Northwesterly mid level winds increased to between 30 and 40 knots as a jet streak moved across northern Illinois. These mid level winds enhanced storm organization and intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 5:17 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 5:17 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT TUE AUG 5 2008

.UPDATE...
UPDATE FOR 00Z TAFS.

&&

.AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR
IN THE WEATHER IN THE NEXT 24 HRS. CURRENTLY NO CONVECTION ACROSS
OUR AREA...BUT CLUSTERS OF STORMS WERE OCCURRING JUST TO OUR WEST
AND NORTH. THREAT FOR STORMS WILL EXIST THE REST OF THE EVENING AT
KEVV AND KOWB...BUT BETTER CHANCES ARRIVE LATER TONIGHT. AS FOR
KPAH AND KCGI...THE BEST CHANCES FOR ACTIVITY WILL BE CLOSER TO
WED MORNING...WITH THE BEST CHANCES LATER ON IN THE AFTERNOON AS
THAT FRONT ARRIVES. HOWEVER...WITH THE FRONT IN THE AREA
TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS
POINT.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT TUE AUG 5 2008/

DISCUSSION...
CONVECTION FIRING OVER LOWER WABASH RIVER VALLEY. SEVERE THUNDERSTORM
WATCH WAS JUST ISSUED FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY. OVERALL...THINK THE RISK IS RATHER
MARGINAL...BUT ISOLD SEVERE PULSE ACTIVITY CANNOT BE RULED OUT. AND
THERE IS MODEST 30-35KT MID/UPPER FLOW. WILL GRADUALLY TRANSITION
POPS FROM NORTH TO SOUTH TONIGHT THROUGH THURSDAY AS A FRONT SETTLES
SOUTH ACROSS THE REGION. DRY AIR AND HIGH PRESSURE IS FORECAST TO
BUILD IN BY FRIDAY AND CONTINUE ACROSS THE REGION THROUGH SATURDAY.
MODELS IN GOOD AGREEMENT ON THIS. A MORE ACTIVE NW FLOW SETS UP
SUNDAY INTO MONDAY...WITH A RETURN CHANCE OF SHOWERS AND THUNDERSTORMS.
MODELS VARY ON TIMING AND PLACEMENT WHICH IS TYPICAL IN A NW FLOW
REGIME THAT FAR OUT IN TIME. WILL KEEP POPS LOW AS A RESULT EARLY
NEXT WEEK. AS FAR AS TEMPS...HPC WAS FOLLOWED CLOSELY IN THE LONG
TERM. FWC/MET BIAS WAS USED FOR SHORT TERM TEMPS.

AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR IN
THE WEATHER IN THE NEXT 24 HRS. CURRENTLY HAVE MAINLY VFR CIGS
ACROSS SOUTHERN IL...SOUTHWEST IN AND NORTHERN KY THAT WILL
EVENTUALLY MOVE SOUTHWEST TOWARD KPAH AND KCGI. THREAT FOR STORMS
WILL EXIST THE REST OF THE DAY AT KEVV AND KOWB...BUT BETTER CHANCES
ARRIVE LATER TONIGHT. AT FOR KPAH AND KCGI...THE BEST CHANCES FOR
ACTIVITY WILL BE CLOSER TO WED MORNING. HOWEVER...WITH THE FRONT IN
THE AREA TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS POINT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 5, 6:20 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT TUE AUG 5 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
720 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA FOR TONIGHT. THE SLIGHT RISK AREA IS GENERALLY NORTH OF A
LINE FROM VAN BUREN MISSOURI TO CAIRO ILLINOIS...TO BENTON AND
ELKTON KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS ALSO A THREAT. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF EAST CENTRAL
MISSOURI AND CENTRAL ILLINOIS. THIS ACTIVITY WILL MOVE TOWARD
PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS EVENING.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP LATER ON IN THE
EVENING AND OVERNIGHT ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA AND PORTIONS OF SOUTHEAST MISSOURI...AS A COLD FRONT SAGS
SOUTH TOWARD OUR REGION.

A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES FOR MINOR FLOODING. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS SHOULD BE AROUND ON WEDNESDAY AND THURSDAY
AS A COLD FRONT SINKS...THEN SURGES SOUTHWARD THROUGH THE AREA.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE REGION ON WEDNESDAY. A LINGERING CHANCE OF THUNDERSTORMS IS
FORECAST ACROSS PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN
KENTUCKY ON THURSDAY NIGHT.

ANOTHER CHANCE OF THUNDERSTORMS ARRIVES ON SUNDAY AND LASTS
THROUGH TUESDAY...AS ANOTHER WEATHER SYSTEM APPROACHES OUR AREA.

MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER
THROUGH WEDNESDAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Aug 5, 3:24 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             CARMI                   38.09N 88.17W
08/05/2008  E1.50 INCH       WHITE              IL   CO-OP OBSERVER

            RANGING FROM NICKEL TO PING PONG SIZE AND SIZE WAS
            GROWING AS IT WAS FALLING.

&&

JAYSONW
Local storm report, Aug 5, 3:32 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             CARMI                   38.09N 88.17W
08/05/2008  E1.75 INCH       WHITE              IL   BROADCAST MEDIA

            HAIL COVERING THE GROUND IN CAMI

&&

JAYSONW
Local storm report, Aug 5, 3:33 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CARMI                   38.09N 88.17W
08/05/2008  E1.50 INCH       WHITE              IL   TRAINED SPOTTER

            SPOTTER REPORTED MARBLE TO PING PONG BALL SIZE HAIL.

&&

CW
Local storm report, Aug 5, 3:35 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             CARMI                   38.09N 88.17W
08/05/2008  E1.75 INCH       WHITE              IL   BROADCAST MEDIA

            HAIL COVERING THE GROUND IN CARMI

&&

JAYSONW
Local storm report, Aug 5, 7:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             WOODLAWN                38.33N 89.04W
08/05/2008  E0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

            PENNY SIZED HAIL AT WOODLAWN

&&

JAYSONW
Local storm report, Aug 5, 8:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
08/05/2008  E45 MPH          POSEY              IN   TRAINED SPOTTER

            POWER IS OUT

0422 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
08/05/2008  M45 MPH          POSEY              IN   TRAINED SPOTTER

            45-50 MPH WINDS. POWER HAS BEEN OUT FOR THE PAST 10
            MINUTES

&&

JAYSONW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Gibson

When
August 5, 8:30 PM CST
Where
Gibson County, Princeton
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.350, -87.570

Lightning struck a house and started a small fire.

Thunderstorm Wind, Vanderburgh

When
August 5, 8:40 PM CST to 8:47 PM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Numerous trees and power lines were down throughout Evansville. A spotter measured a wind gust to 60 mph. The highest wind gust at the Evansville airport was 51 mph. The strongest winds occurred just ahead of the leading edge of rain.

Thunderstorm Wind, Warrick

When
August 5, 9:22 PM CST
Where
Warrick County, Newburgh
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.950, -87.420

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124276, 124255, 124257.